XYLAZINE / Tranq

A powerful sedative that the FDA has approved
for veterinary use only

Know what’s in your drugs


Xylazine is a non-opioid drug that can slow down the nervous system. It can make breathing and heart rate slower. When tranq is mixed with another drug like heroin, fentanyl or a benzo, it can increase the risk of overdose. The Biden-⁠Harris administration designated fentanyl combined with xylazine as an emerging threat to the United States.

In case of overdose, here’s what you can do:

  • If you think someone has overdosed, give them NARCAN®* and call 9-1-1.
  • If the person is not responding, check if they are breathing.
  • If the person is not breathing and not responding, provide rescue breathing (1 breath every 5 or 6 seconds).
  • If the person starts breathing again (10 breaths/minute), but still seems sleepy, gently move them into a rescue position and keep a close watch on them.

* While xylazine doesn’t respond to NARCAN®, opioids do, so please try it.


Tranq has been linked to serious wounds that can quickly get worse and spread.

Tranq, whether smoked, snorted, or injected, can cause serious wounds that may need medical attention. It’s important to see a doctor promptly if you have a wound from using tranq, and to keep it clean and covered to avoid infection.


What can you do if you think there is tranq in your drugs?

Before buying or using a drug, ask others how it makes them feel. Tranq can make you really sleepy, so if you are using it, be sure to use it in a safe place where you won’t fall and hurt yourself. If you think there’s tranq in your drugs, tell someone at a local exchange program so others can be careful too.

You can purchase xylazine test strips here.


Frequently
Asked
Questions about Tranq / Xylazine

vial of Xylazine

Xylazine is a veterinary tranquilizer used for sedation and anesthesia in animals such as horses and cattle. It is not approved for use by humans.

Xylazine overdoses are on the rise and the Biden administration has declared the combination of xylazine and fentanyl in the illicit drug supply an emerging threat. It’s the first time any drug has been given that designation. 

The drug is showing up in synthetic opioids, heroin, cocaine, and particularly fentanyl, leading to more overdoses. Xylazine can be swallowed, snorted, injected, smoked, or inhaled.

The “high” from fentanyl lasts for a short time and xylazine may be added, at least in part, to extend the effects of fentanyl. However, not everyone who uses fentanyl is intentionally seeking out xylazine; sometimes they are unaware it’s in the drugs they use.

Xylazine is a central nervous system depressant that causes drowsiness, amnesia, and can also slow breathing, heart rate, and lower blood pressure to dangerously low levels. Additionally, it can cause serious skin ulcers which if untreated may lead to amputation.

People who regularly use xylazine often have severe skin ulcers and abscesses. These wounds are often deep and can appear all over the body, and worsen more quickly than other skin infections. For this reason they are sometimes called “zombie wounds.”

As of March 2023, xylazine test strips are now commercially available. These test strips allow individuals to test for the presence or absence of xylazine. You can buy them online.

The main effect of xylazine is heavy sedation, so the person who has overdosed will likely be unresponsive. When xylazine is found in combination with fentanyl, the signs and symptoms can include blue/greyish skin and slowed breathing and heart rate.

Yes. Because xylazine is almost always found in combination with opioids, including fentanyl, Narcan® should still be administered whenever an overdose is suspected. Xylazine is not an opioid, so Narcan® will not reverse an overdose in which xylazine is the sole substance.

Related Posts

Public Health Officer Matthew Willis, right speaks to Marin County Board of Supervisors for Fentanyl Awareness Day 2024
Fentanyl | Marin County | OD Update | Video

OD Free Marin Presentation to Marin Board of Supervisors for 2024 National Fentanyl Awareness Day

Please view the 2024 National Fentanyl Awareness Day commemoration (starts at 54:46 minutes into the Marin Board of Supervisors’ meeting on 5/7/24.) This segment (#4 in the agenda) includes updates from Supervisor Katie Rice (who sponsored the resolution) and Public Health Officer Matthew Willis, MPH, MD, as well as input from interns, the community and…

2024 Community Forum – Video
Events | OD Update | Strategies | Video

2024 Community Forum – Video

If you were unable to attend our online community forum on April 10th, here is a replay of the event in full. Learn about best practices, available resources, spotlight innovative efforts underway, and engage attendees in helping to end overdoses in Marin. Together, we are working to prevent overdose and improve the health and well-being…

Fentanyl test strips and naloxone nasal spray
California

DHCS Launches Life-Saving Initiative: Free Fentanyl Test Strips to Curb Statewide Overdoses

The California Department of Health Care Services (DHCS) unveiled the rollout of distribution of free, all-in-one fentanyl test strip (FTS) kits, aimed at curbing drug overdoses statewide. As long as funding permits, qualifying organizations eligible for the Naloxone Distribution Project (NDP) can now seek free FTS kits via the online application process. These comprehensive kits…